Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Riverton, WY

August 4, 2007Park County, Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 4, 2007, 4:13 PM MDT for Park County, Teton County, Wyoming. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2007, 4:13 PM MDT (22:13 UTC)
Expired
Aug 4, 2007, 5:15 PM MDT
In force
62 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Park County, WY, Teton County, WY

The radar

The Billings radar (KBLX), 179 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:20 PM MDTNON-TSTM WND DMGNortheast Entrance, WY6 TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS55 KRIW 042214
SVRRIW
WYC029-039-042315-
/O.NEW.KRIW.SV.W.0039.070804T2213Z-070804T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
413 PM MDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PARK COUNTY IN NORTHWEST WYOMING...
  NORTHERN TETON COUNTY IN NORTHWEST WYOMING...

* UNTIL 515 PM MDT

* AT 406 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF FLOATING ISLAND LAKE TO MUD VOLCANO TO 9 MILES WEST OF
  SOUTH ENTRANCE...OR ALONG A LINE EXTENDING FROM 41 MILES NORTHEAST
  OF WEST YELLOWSTONE TO 32 MILES EAST OF WEST YELLOWSTONE TO 22
  MILES NORTHEAST OF JUDKINS...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTH ENTRANCE BY 420 PM MDT...
  LEWIS FALLS...LEWIS LAKE AND GRANT VILLAGE BY 425 PM MDT...
  RIDDLE LAKE AND LAKE BY 430 PM MDT...
  LAMAR VALLEY BY 440 PM MDT...
  ICE BOX CANYON AND HEART LAKE BY 450 PM MDT...
  NORTHEAST ENTRANCE BY 500 PM MDT...

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

DAMAGING WINDS UP TO 55 MPH WERE REPORTED IN WESTERN YELLOWSTONE  
PARK WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

THIS WARNING REPLACES THE PREVIOUS WARNING WHICH INCLUDED 
YELLOWSTONE NATIONAL PARK.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4512 11054 4465 11053 4406 11096 4429 10998
      4486 10978 4533 10978

$$

BRANHAM
3 follow-up statements
000
WWUS55 KRIW 042225
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
425 PM MDT SAT AUG 4 2007

WYC029-039-042315-
/O.CON.KRIW.SV.W.0039.000000T0000Z-070804T2315Z/
TETON WY-PARK WY-
425 PM MDT SAT AUG 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL PARK AND NORTHERN TETON COUNTIES IN NORTHWEST WYOMING...

AT 424 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF NORTHEAST ENTRANCE RD TO 6 MILES EAST OF MUD VOLCANO TO 10
MILES SOUTHWEST OF LEWIS FALLS...OR ALONG A LINE EXTENDING FROM 44
MILES SOUTH OF LIVINGSTON TO 39 MILES EAST OF WEST YELLOWSTONE TO 26 
MILES NORTHEAST OF JUDKINS...MOVING EAST AT 20 MPH. REPORTS OF 
KNOCKED DOWN TREES ACROSS THE WARNED AREA HAVE BEEN REPORTED TO THE 
NATIONAL WEATHER SERVICE OFFICE.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAMAR VALLEY BY 440 PM MDT...
  HEART LAKE BY 445 PM MDT...
  ICE BOX CANYON BY 455 PM MDT...
  EAST ENTRANCE RD AND NORTHEAST ENTRANCE BY 500 PM MDT...
  SOUTH ARM OF LAKE YELLOWSTONE BY 505 PM MDT...
  SYLVAN LAKE BY 510 PM MDT...

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

DAMAGING WINDS UP TO 55 MPH WERE REPORTED IN YELLOWSTONE PARK WITH 
THIS STORM...AND HAVE CAUSED TREES TO BE KNOCKED OVER. THIS IS A 
DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4512 11054 4465 11053 4406 11096 4429 10998
      4486 10978 4533 10978

$$
000 
WWUS55 KRIW 042244
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
443 PM MDT SAT AUG 4 2007

WYC029-039-042315-
/O.CON.KRIW.SV.W.0039.000000T0000Z-070804T2315Z/
TETON WY-PARK WY-
443 PM MDT SAT AUG 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL PARK AND NORTHERN TETON COUNTIES IN NORTHWEST WYOMING...

AT 442 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF FLOATING ISLAND LAKE TO 6 MILES EAST OF MUD VOLCANO TO
10 MILES SOUTHWEST OF LEWIS FALLS...OR ALONG A LINE EXTENDING FROM 43
MILES SOUTH OF LIVINGSTON TO 39 MILES EAST OF WEST YELLOWSTONE TO 25
MILES NORTHEAST OF JUDKINS. THESE STORMS WERE NEARLY STATIONARY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GRANT VILLAGE...SHOSHONE LAKE AND 6 MILES WEST OF LAMAR VALLEY BY
  515 PM MDT...

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

DAMAGING WINDS IN EXCESS OF 60 MPH WERE REPORTED THROUGHOUT 
YELLOWSTONE NATIONAL PARK WITH THIS STORM...RESULTING IN DOWNED 
TREES. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4512 11054 4465 11053 4406 11096 4429 10998
      4486 10978 4533 10978

$$

BRANHAM
000 
WWUS55 KRIW 042312
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
512 PM MDT SAT AUG 4 2007

WYC029-039-042322-
/O.EXP.KRIW.SV.W.0039.000000T0000Z-070804T2315Z/
TETON WY-PARK WY-
512 PM MDT SAT AUG 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PARK AND NORTHERN
TETON COUNTIES IN NORTHWEST WYOMING EXPIRES AT 515 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4512 11054 4465 11053 4406 11096 4429 10998
      4486 10978 4533 10978

$$

BRANHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM MDT, 59 minutes earlier.

Area forecast discussion, Aug 4, 3:14 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 PM MDT SAT AUG 4 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY
ANOTHER ACTIVE EVENING IS IN STORE AS DISTURBANCE IS SPREADING
SEVERAL STRONG THUNDERSTORMS ACROSS IDAHO THIS AFTERNOON. IN
ADDITION...THE RIGHT ENTRANCE REGION OF A PASSING SPEED MAX MAY
WELL WELL SUPPLY SOME ADDED DYNAMICS ACROSS THE NORTH THROUGH
THE EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY BE AT OR
NEAR SEVERE LEVELS AND WITH THE MOISTURE LEVELS STILL HIGH
A FEW OF THE STORMS WILL LIKELY PRODUCE VERY HEAVY RAINFALL.

THE MONSOONAL PLUME WILL LIKELY LIFT NWD SOME SUNDAY BRINGING
AN INCREASED CHANCE OF THUNDERSTORMS TO OUR SERN ZONES...
ESPECIALLY WHEN COMBINED WITH A WEAK FRONTAL BOUNDARY
WHICH IS EXPECTED TO STALL OUT IN NATRONA...ERN FREMONT AND
POSSIBLY DOWN INTO ERN SWEETWATER COUNTY. SCATTERED STORMS WILL
ALSO LIKELY DEVELOP ACROSS THE WEST WITH AT LEAST 20 PERCENT
COVERAGE ELSEWHERE. ONCE AGAIN...ANOTHER JET STREAK MAY ADD
IN RIGHT ENTRANCE REGION JET DYNAMICS LATE IN THE DAY. THE UPPER
LOW CURRENTLY OFF THE NRN CA COAST IS ALSO EXPECTED TO WEAKEN
AND LIFT NE TOWARDS NWRN WY LATE SUNDAY NIGHT WHICH MAY ALLOW SOME
STORMS TO KEEP FIRING.

ON MONDAY...THE NEXT SHORTWAVE MOVES INTO THE GREAT BASIN ON
MONDAY WITH YET ANOTHER JET STREAK PUSHING ACROSS MONTANA AND
NRN WYOMING. WILL HIT THE MOUNTAINS WITH CHANCE POPS FOR NOW
WITH ISOLATED COVERAGE ELSEWHERE. THE NEXT BEGINS TO MOVE INTO
ERN IDAHO TUESDAY MORNING WHICH WILL LIKELY INCREASE THE THREAT
OF THUNDERSTORMS ON TUESDAY AND THUS WE HAVE INCREASED THE
MOUNTAINS AND PARTS OF THE FAR NORTH TO CHANCE POPS WITH ISOLATED
ELSEWHERE FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE SYNOPTIC PATTERN THROUGH THE LONG TERM WILL CHANGE
LITTLE...WITH A MEAN TROUGH ACROSS THE WEST COAST...AND A RIDGE
ACROSS THE CENTRAL AND SOUTHEAST U.S. EARLY IN THE
EXTENDED...TUESDAY AND WEDNESDAY...THE AREA WILL HAVE THE BEST
SHOTS AT GETTING SOME AFTERNOON AND EVENING CONVECTION...AS
DISTURBANCES MOVE ACROSS THE AREA IN THE WEST/SOUTHWEST FLOW.
THESE DISTURBANCES COULD BE ENHANCED BY SOME WEAK SHORTWAVE
TROUGHS MOVING ACROSS SOUTHERN CANADA. THURSDAY THROUGH
SATURDAY...MEDIUM RANGE MODELS INDICATE UPPER RIDGING BUILDING
WESTWARD AND ENCOMPASSING THE EASTERN 2/3 OF THE COUNTRY. IN
ADDITION...MODELS INDICATE DRY AIR WORKING INTO THE AREA FROM THE
SOUTHWEST...WHICH SUGGESTS CONVECTION WILL BE HARD TO COME BY.
HOWEVER...WILL KEEP ISOLATED AFTERNOON AND EVENING CONVECTION
GOING IN FAVORED SOUTHWEST FLOW AREAS DURING THIS TIME FRAME.
TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SLIGHTLY ABOVE
AVERAGE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS WESTERN WYOMING
THROUGH 06Z TONIGHT...AND WILL IMPACT THE KJAC AIRPORT ALONG WITH
ALL ROUTES INTO AND OUT OF KJAC. STRONGER STORMS THIS AFTERNOON WILL
CREATE AREAS OF IFR CONDITIONS DUE TO HEAVY RAIN. ALSO POSSIBLE
WITH THESE STORMS WILL BE GUSTY AND ERRATIC WINDS...LIGHTNING...AND
SMALL HAIL. WHILE THE STRONGER OF STORMS THIS AFTERNOON IS
EXPECTED TO BE ACROSS NORTHWESTERN WYOMING...ISOLATED ACTIVITY
IS ANTICIPATED ELSEWHERE. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE CONTINUE AFTER 06Z TONIGHT. EXPECT GENERALLY VFR CONDITIONS
OUTSIDE OF SHOWER ENVIRONMENTS...WITH IFR CONDITIONS POSSIBLE IN
SHOWER AND STORM ACTIVITY.

&&

.FIRE WEATHER...
STRONG THUNDERSTORMS ARE QUITE POSSIBLE INTO THE
EVENING HOURS ACROSS PARTS OF THE AREA...MAINLY THE WESTERN AND
NORTHERN SECTIONS. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS
OF 40 TO 50 MPH WITH LOCALIZED HIGHER GUSTS ALONG WITH SMALL HAIL.
ISOLATED STORMS MAY LINGER OVERNIGHT. ON SUNDAY...THE MONSOONAL
MOISTURE WILL EDGE NORTHWARD AGAIN INTO THE RED DESERT AND
GREEN MOUNTAIN/RATTLESNAKE RANGE AREA INCREASING THE CHANCE OF
THUNDERSTORMS THERE. IN ADDITION...A WEAK FRONTAL BOUNDARY WILL
PUSH SOUTH INTO NATRONA...EASTERN FREMONT AND EASTERN SWEETWATER
COUNTIES...ALSO ASSISTING WITH AFTERNOON CONVECTION. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO PREVAIL ACROSS THE
WEST AGAIN WITH WIDELY SCATTERED STORMS ELSEWHERE. ON MONDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL
IN THE MOUNTAINS WITH GENERALLY 10-20 PERCENT COVERAGE ELSEWHERE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 4, 3:41 PM MDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
341 PM MDT SAT AUG 4 2007

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
341 PM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS WITH WIND GUSTS TO 50 MPH AND DANGEROUS
LIGHTNING IS EXPECTED ACROSS WESTERN AND CENTRAL WYOMING THROUGH THE
EVENING HOURS. THE HIGHEST LIKELIHOOD OF THESE STORMS WILL AROUND THE
TETONS...YELLOWSTONE NATIONAL PARK...THE ABSAROKA MOUNTAINS...THE
NORTHERN PORTIONS OF THE BIG HORN BASIN AND POSSIBLY THE BIG HORN
MOUNTAINS. IN ADDITION...ISOLATED STORMS WITH VERY HEAVY RAIN ARE
POSSIBLE THROUGH THIS EVENING WHICH MAY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MONSOONAL MOISTURE WILL INCREASE ACROSS THE RED DESERT AND
UP TOWARDS CASPER SUNDAY INCREASING THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS. A FEW OF THESE STORMS MAY PRODUCE HEAVY
RAINFALL. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS WESTERN
WYOMING. A FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS OVER
40 MPH AND LOCALLY HEAVY RAIN.

SCATTERED MOUNTAIN THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
TUESDAY WITH ISOLATED THUNDERSTORMS ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY STRONG WIND GUSTS OVER 40
MPH...ANY HAIL...HEAVY RAINFALL AND ANY FLOODING THIS AFTERNOON AND
TONIGHT.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:08 PM MDTFlash Flood WarningRIWNatrona6 hr
Aug 4, 3:01 PM MDTFlash Flood WarningRIWHot Springs119 min
Aug 4, 3:33 PM MDTSevere Thunderstorm WarningRIWPark, Teton42 min
Aug 4, 3:44 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette, Teton61 min
Aug 4, 5:08 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette67 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.